Florida, 2008

Damaging Winds and Lightning Strike in Florida, July 23, 2008

July 23, 2008 · NWS JAX · 4 events in 4 counties and zones

S. Atlantic Coast.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$2,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A mid and upper level trough extended from the Great Lakes south across the lower Mississippi River Valley and a weak shortwave trough was offshore of the southeast U.S. Atlantic Coast. A surface ridge axis was across central Florida. The Jacksonville sounding depicted a precipitable water of over 2 inches and modified afternoon CAPEs were around 2500 J/kg with a lifted index of -10 and 500 mb temperatures of -10 degrees Celcius. Scattered severe storms developed across the area during the afternoon and evening when a passing upper level short wave trough vorticity maxima traversed the moist and unstable airmass as the sea breezes developed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jul 23, 8:55 AM EST, 2 hours 14 minutes earlier.

Area forecast discussion, Jul 23, 8:55 AM EST, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
955 AM EDT WED JUL 23 2008

.SHORT TERM...12Z KJAX SOUNDING HAS PLENTY OF INSTABILITY ACROSS THE
AREA THIS MORNING WITH LI OF AROUND -10 AND 500 MB TEMP OF -10C.
PWAT IS UP TO AROUND 2 INCHES. AS A RESULT...CONVECTION IS ONGOING
OVER INLAND SE GA AND THE N SUWANNEE VALLEY WITH MORE ACTIVITY OVER
THE GULF AND ATLC COASTAL WATERS. LIMITING FACTOR WILL BE ABUNDANT
CLOUD COVER ACROSS THE AREA...BUT SHOULD BE ENUF BREAKS TO REACH THE
MID 80S WHICH WILL BE ALL IT WILL TAKE TO START MORE WIDESPREAD
CONVECTION. GFS APPEARS TO HAVE SOME CONVECTIVE FEEDBACK ISSUES...
BUT NAM DEPICTS VORT MAX AT 500MB OVER THE AREA BY AFTN. MAY BUMP
POPS UP A BIT MORE SINCE MODELS HAVE BEEN UNDERDOING CONVECTION THE
PAST FEW DAYS. WILL ALSO TWEAK TEMPS DOWN A DEG OR TWO AND REFRESH
WORDING WITH PREVAILING MOSTLY CLOUDY SKIES.

&&

.AVIATION...TAFS ARE ON TRACK WITH AFTN SHOWERS AND STORMS EXPECTED.
MAY NEED TO TWEAK VSBYS DOWN IN TSTMS DUE TO HIGH PWATS ACROSS THE
AREA. MAY ALSO BUMP UP TSTM WIND GUSTS.

&&

.MARINE...WILL BUMP UP WINDS ABOUT 5 KTS FOR THE UPDATE TO ACCOUNT
FOR HIGHER SUSTAINED WINDS IN OBS ALTHO THESE WINDS MAY BE DUE TO
NEARBY CONVECTION. HOWEVER...THESE TWEAKS WILL STILL BE BELOW
HEADLINE CRITERIA. OTHERWISE...LITTLE CHANGE.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  91  71  93  72 /  70  30  30  20
SSI  88  75  89  76 /  70  40  30  20
JAX  90  71  91  73 /  70  40  40  30
SGJ  87  71  88  74 /  70  40  40  30
GNV  89  71  90  73 /  70  40  50  30
OCF  89  71  90  72 /  70  40  50  30

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.

&&

CARROLL/DEESE/KERNS
Hazardous weather outlook, Jul 23, 3:48 AM EST, 7 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
448 AM EDT WED JUL 23 2008

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-240832-
ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY-
CAMDEN (COASTAL)-CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE-
COLUMBIA-DUVAL-ECHOLS-FLAGLER-GILCHRIST-GLYNN (COASTAL)-
GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-PIERCE-PUTNAM-
ST JOHNS-SUWANNEE-UNION-WARE-WAYNE-
448 AM EDT WED JUL 23 2008

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

...ISOLATED STRONG TO POSSIBLY SEVERE STORMS TODAY...

NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY. SHOWERS AND
STORMS WILL BE MOVE EAST TO SOUTHEAST AROUND 10 TO 15 MPH. ISOLATED
STRONG AND SEVERE STORMS WILL BE CAPABLE OF PRODUCING DAMAGING
WINDS...HAIL UP TO PENNY SIZE...AND EXCESSIVE LIGHTNING. HEAVY
RAINFALL IS EXPECTED IN THE STRONGER STORMS WITH RAINFALL RATES OF
AROUND 2 INCHES PER HOUR.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH THE PERIOD WITH STRONG
THUNDERSTORMS POSSIBLE IN THE AFTERNOON AND EVENING HOURS WITH
STRONG GUSTY WINDS...LOCALLY HEAVY RAINFALL AND EXCESSIVE CLOUD TO
GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO SELF-ACTIVATE IF WARNINGS ARE ISSUED FOR
THEIR AREA.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

ARS

In the hours before

Local storm report, Jul 23, 10:26 AM EST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1126 AM EDT WED JUL 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

&&

CARROLL
Local storm report, Jul 23, 10:27 AM EST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1127 AM EDT WED JUL 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     TSTM WND DMG     4 N LIVE OAK            30.35N 82.98W
07/22/2008                   SUWANNEE           FL   DEPT OF HIGHWAYS

            THE LIVE OAK ROAD DEPARTMENT REPORTED TREES DOWN THAT
            THEY REMOVED FROM THE ROAD ALONG COUNTY ROAD 795 AND ALSO
            54TH STREET 5 MILES NORTH OF LIVE OAK.

&&

CARROLL
Special weather statement, Jul 23, 10:27 AM EST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1127 AM EDT WED JUL 23 2008

GAZ165-166-231630-
COASTAL CAMDEN-INLAND CAMDEN-
1127 AM EDT WED JUL 23 2008

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR CAMDEN COUNTY FOR
STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID UNTIL 1230 PM
EDT...

AT 1127 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 5 MILES WEST OF COLESBURG...OR 5 MILES
SOUTHWEST OF WOODBINE...MOVING EAST AT 20 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND TARBORO...WOODBINE...
COLESBURG...KINGSLAND...HARRIETTS BLUFF...KINGS BAY BASE AND DOVER
BLUFF THROUGH 1230 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

DEESE
Special weather statement, Jul 23, 10:55 AM EST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1155 AM EDT WED JUL 23 2008

FLZ021-231645-
SUWANNEE-
1155 AM EDT WED JUL 23 2008

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR SOUTHERN SUWANNEE
COUNTY FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID
UNTIL 1245 PM EDT...

AT 1155 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 4 MILES EAST OF LURAVILLE...OR 7 MILES
NORTHEAST OF MAYO...MOVING EAST AT 15 MPH. THIS STRONG THUNDERSTORM
WILL ALSO AFFECT AREAS AROUND LURAVILLE...MCALPIN AND OBRIEN THROUGH
1245 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

DEESE
Local storm report, Jul 23, 10:59 AM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1159 AM EDT WED JUL 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0647 PM     TSTM WND DMG     2 WSW WHITE SPRINGS     30.32N 82.79W
07/22/2008                   COLUMBIA           FL   POST OFFICE

            PUBLIC REPORTED DAMAGE TO HIS RESIDENCE FROM A LIGHTNING
            STRIKE AND TREES DOWN.

&&

BKERNS
Local storm report, Jul 23, 11:08 AM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1208 PM EDT WED JUL 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1201 PM     TSTM WND GST     JACKSONVILLE INTL ARPT  30.48N 81.71W
07/23/2008  M51 MPH          DUVAL              FL   ASOS

            KJAX ASOS REPORTED A WIND GUST OF 44 KNOTS.

&&

DEESE

The radar

The Jacksonville radar (KJAX), 8 km away, was scanning. The volume nearest the first event began at 15:55 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Nassau

When
July 23, 11:09 AM EST
Where
Nassau County, 4.2 mi SE of Callahan
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
30.520, -81.780

A tree was blown down on a power line south of Callahan.

Lightning, Duval

When
July 23, 11:42 AM EST
Where
Duval County, 1.38 mi ESE of Marietta
Injuries
1 direct, 0 indirect
Reported by
Law Enforcement
Coordinates
30.310, -81.760

A 22 year old male was struck by lightning while working at a tire store in the Normandy area of Jacksonville. He suffered minor injuries and was taken to the hospital for observation.

Thunderstorm Wind, Clay

When
July 23, 11:45 AM EST
Where
Clay County, Orange Park
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
30.170, -81.700

Power lines were blown down in Orange Park and around 4,000 customers were without power.

Thunderstorm Wind, St. Johns

When
July 23, 12:04 PM EST
Where
St. Johns County, 1.38 mi WSW of Ponte Vedra Beach
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
30.240, -81.390

A local television station relayed a report of a tree blown down on a home near North Ponte Vedra. The home sustained some structural damage and there were no injuries. The cost of damage was estimated.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2008Every state in 2008This day in weather historyWarnings in Florida, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 109713, 109712, 109711, 109714.